Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 56, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 29, 2009, 8:34 PM CDT for Edwards County, Val Verde County, Texas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 29, 2009, 8:34 PM CDT (01:34 UTC)
- Expired
- Apr 29, 2009, 9:00 PM CDT
- In force
- 26 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
Counties Edwards County, TX, Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 92 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 29, 2:33 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 1.6 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1940 J/kg
- Mixed-layer CIN
- -201 J/kg
- Mixed-layer LCL
- 1711 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KEWX 300134
SVREWX
TXC137-465-300200-
/O.NEW.KEWX.SV.W.0056.090430T0134Z-090430T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
834 PM CDT WED APR 29 2009
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME SOUTHWESTERN EDWARDS COUNTY...
VAL VERDE COUNTY...
* UNTIL 900 PM CDT.
* AT 832 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM
WAS LOCATED 10 MILES SOUTHWEST OF COMSTOCK...AND MOVING NORTHEAST
AT 50 MPH.
* SOME LOCATIONS IN THE WARNING INCLUDE ROUGH CANYON REC AREA...
PAFFORD CROSSING...DEVILS SHORES AND DEVILS RIVER STATE NATURAL
AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING
FOR SOUTH CENTRAL TEXAS.
&&
LAT...LON 3000 10092 2965 10065 2947 10114 2949 10117
2951 10119 2951 10126 2952 10127 2959 10126
2957 10130 2959 10133 2961 10133
TIME...MOT...LOC 0134Z 236DEG 42KT 2956 10121
$$1 follow-up statement
000
WWUS54 KEWX 300151
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
851 PM CDT WED APR 29 2009
TXC137-300201-
/O.CAN.KEWX.SV.W.0056.000000T0000Z-090430T0200Z/
EDWARDS TX-
851 PM CDT WED APR 29 2009
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHWESTERN EDWARDS
COUNTY IS CANCELLED...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING
FOR SOUTH CENTRAL TEXAS.
LAT...LON 2973 10071 2950 10109 2955 10116 2960 10124
2965 10129 3000 10092
TIME...MOT...LOC 0151Z 236DEG 42KT 2967 10102
$$
TXC465-300200-
/O.CON.KEWX.SV.W.0056.000000T0000Z-090430T0200Z/
VAL VERDE TX-
851 PM CDT WED APR 29 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR VAL VERDE COUNTY...
AT 849 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS
LOCATED NEAR PAFFORD CROSSING...OR 8 MILES EAST OF COMSTOCK...MOVING
NORTHEAST AT 50 MPH.
SOME LOCATIONS IN THE WARNING AREA INCLUDE DEVILS SHORES AND DEVILS
RIVER STATE NATURAL AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES. IF A TORNADO IS SPOTTED... ACT
QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS
A BASEMENT OR SMALL INTERIOR ROOM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING
FOR SOUTH CENTRAL TEXAS.
&&
LAT...LON 2973 10071 2950 10109 2955 10116 2960 10124
2965 10129 3000 10092
TIME...MOT...LOC 0151Z 236DEG 42KT 2967 10102
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 6:55 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Apr 29, 6:55 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 655 PM CDT WED APR 29 2009 .UPDATE... ISOLATED SEVERE THUNDERSTORMS CONTINUE MOVING ACROSS NORTHWESTERN VAL VERDE AND CENTRAL TERRELL COUNTIES, AS WELL AS OVER THE BURRO MOUNTAINS WEST OF DEL RIO. BASED ON FORECAST MOVEMENT, HAVE ADDED EDWARDS AND KINNEY COUNTIES TO TORNADO WATCH 211. ALSO, HAVE BOOSTED POPS AND ADDED LOCALLY HEAVY RAINFALL MENTION FOR EDWARDS AND VAL VERDE COUNTIES. OTHERWISE, ONGOING SOUTH CENTRAL TEXAS FORECAST IS ON TRACK. && .PREV DISCUSSION... /ISSUED 633 PM CDT WED APR 29 2009/ DISCUSSION... SEE AVIATION SECTION. AVIATION... CURRENTLY WORKING SEVERE THUNDERSTORM IN VAL VERDE COUNTY...SO HAVE CONCENTRATED ON SHORT TERM IN TAFS. VFR CIGS AT ALL TERMINALS THROUGH THE EVENING. TS WILL MOVE TOWARD DRT IN ABOUT TWO HOURS. EXPECT BRIEF HEAVY RA AND LIGHTNING. SHOULD ONLY LAST ABOUT AN HOUR. DONT EXPECT ANY TS ALONG I35...BUT THERE IS A SLIGHT CHANCE AND HAVE INCLUDED CB GROUP TO INDICATE THIS. CIGS WILL DROP TO IFR OVER NIGHT AND RECOVER LATE MORNING TOMORROW. WILL LIKELY UPDATE TAFS ONCE SEVERE THREAT DIMINISHES. PREV DISCUSSION... /ISSUED 416 PM CDT WED APR 29 2009/ DISCUSSION... A STORMY WEATHER PATTERN WILL PERSIST FOR MUCH OF THE NEXT WEEK. TONIGHT A FEW SEVERE THUNDERSTORMS WILL THREATEN AREAS WEST OF DRT/ECU, POSSIBLY FARTHER EAST IF MESOSCALE ENVIRONMENTS ARE ALTERED FROM ONGOING CONVECTION MOVING TOWARD CROCKETT COUNTY. SLIGHT MID-LEVEL RIDGING REMAINS EXPECTED OVER SOUTH CENTRAL TX TOMORROW BUT THE PATTERN REMAINS FLAT ENOUGH TO BE VULNERABLE TO MESOSCALE INFLUENCES. WILL STICK WITH SUB-CAP SHOWERS FOR THURSDAY MORNING FOR NOW. LOW LEVEL MOISTURE CONTINUES TO DECREASE SO NO MORNING SHOWERS ARE EXPECTED FRIDAY. EARLY SATURDAY, A FRONTAL ZONE IS EXPECTED TO BECOME ESTABLISHED OVER NORTH TX AND COULD SET THE STAGE FOR MCS ACTIVITY SATURDAY NIGHT. THIS PATTERN IS REINFORCED BY TROUGHING TO APPROACH THE AREA SUNDAY WITH CONTINUED GOOD CHANCES FOR RAIN AND STORMS. THE SUNDAY STORM PATTERN IS MUCH STRONGER WITH THE ECMWF THAN THE GFS, BUT HAS BEEN A BIT OF AN OUTLIER. EVEN WITH THE MORE FLAT PATTERN THE GFS SOLUTION OFFERS UNSTABLE CONDITIONS FOR EVENING THUNDERSTORMS GOING INTO THE EXTENDED FORECAST WITH A LEAN TOWARD A NOCTURNAL NORTHWEST FLOW PATTERN. WITH GULF MOISTURE STREAMING INTO TX THROUGH THE PERIOD, TEMPERATURES SHOULD REMAIN FAIRLY PREDICTABLE WITH NO MAJOR CHANGES IN THE NEXT 7 DAYS. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 70 84 72 88 71 / 20 20 10 - 10 AUSTIN BERGSTROM INTL AIRPORT 70 85 71 86 71 / 20 20 10 - 10 NEW BRAUNFELS MUNI AIRPORT 69 85 71 87 71 / 20 10 10 - 10 BURNET MUNI AIRPORT 68 83 70 86 69 / 20 20 10 - 10 DEL RIO INTL AIRPORT 72 91 73 94 73 / 30 10 - - 10 GEORGETOWN MUNI AIRPORT 69 83 71 86 70 / 20 20 10 - 10 HONDO MUNI AIRPORT 71 88 71 89 71 / 10 10 - - 10 SAN MARCOS MUNI AIRPORT 71 87 71 87 72 / 20 10 10 - 10 LA GRANGE - FAYETTE REGIONAL 71 86 72 87 73 / 20 20 10 - 10 SAN ANTONIO INTL AIRPORT 71 85 72 88 72 / 20 10 10 - 10 STINSON MUNI AIRPORT 71 86 72 91 72 / 10 10 10 - 10 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 04/05
Hazardous weather outlook, Apr 29, 3:05 PM CDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 305 PM CDT WED APR 29 2009 TXZ171>173-183>194-202>209-217>225-228-301100- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 305 PM CDT WED APR 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON TO THE EVENING OVER THE WEST AND NORTH PART OF SOUTH CENTRAL TEXAS. SOME OF THE THUNDERSTORMS COULD POSSIBLY BE SEVERE OVER THE WESTERN PART OF SOUTH CENTRAL TEXAS. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. THE STRONGER THUNDERSTORMS COULD PRODUCE AN ISOLATED TORNADO. TORNADO WATCH 211 IS IN EFFECT FOR VAL VERDE COUNTY UNTIL 10 PM CDT TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Apr 29, 6:25 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
625 PM CDT WED APR 29 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0624 PM HAIL 1 N PANDALE 30.20N 101.55W
04/29/2009 M0.70 INCH VAL VERDE TX CO-OP OBSERVER
COOP OBSERVER REPORTED DIME SIZE HAIL NORTH OF PANDALE.
&&
EVENT NUMBER 00546
CJMLocal storm report, Apr 29, 6:27 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
627 PM CDT WED APR 29 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0626 PM HAIL 1 N PANDALE 30.20N 101.55W
04/29/2009 M1.00 INCH VAL VERDE TX CO-OP OBSERVER
QUARTER SIZE HAIL NORTH OF PANDALE.
&&
EVENT NUMBER 00547
CJMLocal storm report, Apr 29, 6:36 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
636 PM CDT WED APR 29 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 1 N PANDALE 30.20N 101.55W
04/29/2009 M2.00 INCH VAL VERDE TX CO-OP OBSERVER
HEN EGG SIZE HAIL WAS REPORTED NORTH OF PANDALE.
&&
EVENT NUMBER 00548
CJMLocal storm report, Apr 29, 8:14 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
814 PM CDT WED APR 29 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0813 PM HAIL LANGTRY 29.82N 101.57W
04/29/2009 E1.00 INCH VAL VERDE TX PUBLIC
DIME TO QUARTER SIZE HAIL IN LANGTRY.
&&
EVENT NUMBER 00549
CJMSpecial weather statement, Apr 29, 8:17 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 817 PM CDT WED APR 29 2009 TXZ183-202-300215- KINNEY-VAL VERDE- 817 PM CDT WED APR 29 2009 ...A STRONG THUNDERSTORM WAS AFFECTING SOUTHERN VAL VERDE COUNTY... AT 813 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF AMISTAD VILLAGE...OR 9 MILES WEST OF DEL RIO... MOVING EAST AT 30 MPH. PEOPLE IN SOUTHERN VAL VERDE AND NORTHWESTERN KINNEY COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...DEL RIO...LAUGHLIN AFB...AMANDA AND STANDART...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. THERE ARE ADDITIONAL STORMS IN NORTHERN MEXICO MOVING TOWARD SOUTHERN VAL VERDE COUNTY WHICH CURRENTLY LOOK TO BE STRONGER. A SEVERE THUNDERSTORM WARNING MAY BE REQUIRED LATER THIS EVENING.
Local storm report, Apr 29, 8:32 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
832 PM CDT WED APR 29 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL 7 S PANDALE 30.08N 101.55W
04/29/2009 M2.75 INCH VAL VERDE TX PUBLIC
OBSERVER REPORTED GOLFBALL TO BASEBALL SIZE HAIL SOUTH
OF PANDALE.
&&
EVENT NUMBER 00550
CJMThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 7:21 PM CDT | Tornado Warning | EWX | Val Verde | 39 min |
| Apr 29, 7:26 PM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 49 min |
| Apr 29, 7:58 PM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 32 min |
| Apr 29, 9:30 PM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 45 min |
| Apr 30, 12:16 AM CDT | Severe Thunderstorm Warning | EWX | Maverick | 44 min |
| Apr 30, 1:35 AM CDT | High Wind Warning | EWX | Atascosa, Bexar, Caldwell, Comal, Dimmit, Frio and 6 more | 2 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.